MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BASEPLATE - CEMENTED; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BASEPLATE - CEMENTED; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5520-B-600
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Injury (2348); Joint Disorder (2373)
Date of Event 01/27/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding subsidence and instability involving a triathlon baseplate was reported.The event was confirmed based on the clinician review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remained implanted.Clinician review: a review of the provided medical records and x-rays by a clinical consultant revealed: persistent relative varus deformity across the knee with a tibio-femoral angle of only 1° valgus post primary arthroplasty in combination with baseplate only cementation and non-anatomic reconstruction of posterior tibial slope have in concert contributed to an overload condition in the left knee with global instability as adverse outcome quite likely with also fixation failure of the baseplate playing a relevant role to require revision surgery within 6-years in jan 2015.Morbid obesity of the patient (bmi=35) represents a relevant secondary factor to aggravate the overload condition.The fixation problems of left knee baseplate were not recognised during the first revision and due to persistent complaints required a second revision only 1½-year later in (b)(6) 2016 for gross tibial cixation failure proven during this second revision surgery.After this, good clinical results were achieved as far as clinical records allow to conclude until (b)(6) 2018.No device-related factors are associated with any of the implanted devices at any time.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the medical review indicated that procedure factors including persistent relative varus deformity deformity across the knee with a tibio-femoral angle of only 1° valgus post primary arthroplasty, baseplate only cementation leaving the keel of the baseplate without cement support in compromised bone and non-anatomic reconstruction of posterior tibial baseplate slope and patient factors morbid obesity of the patient (bmi=35) as relevant secondary factor contributes to the reported event.No device-related factors are associated with any of the implanted devices at any time.No further investigation for this event is required at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had joint laxity so took out original ps poly and replaced with a thicker poly.Update 24-may-2019: it was reported through the communication of an attorney that allegedly the patient was revised due to "global instability of the left knee following left total knee arthroplasty, with thin polyethylene".Update 26-feb-2020: based on medical review: x-rays of the left knee around 6-months follow-up on (b)(6) 2010, show demarcation between the baseplate and the bone cement.There is a suggestion of subsidence on the medial side of the baseplate x-rays post first left knee revision on (b)(6) 2015, confirm a thicker bearing in place with otherwise retained femoral component, tibial baseplate and patellar device.Some radiolucent line formation is still evident below the medial baseplate section with questionable overall stability.
 
Additional Manufacturer Narrative
Correction: update to d10 and h3 as device remained implanted.H3 other text : device not returned.
 
Event or Problem Description
Patient had joint laxity so took out original ps poly and replaced with a thicker poly.Update 24-may-2019: it was reported through the communication of an attorney that allegedly the patient was revised due to "global instability of the left knee following left total knee arthroplasty, with thin polyethylene." update 26-feb-2020: based on medical review: x-rays of the left knee around 6-months follow-up on mar 21, 2010, show demarcation between the baseplate and the bone cement.There is a suggestion of subsidence on the medial side of the baseplate [.] x-rays post first left knee revision on (b)(6) 2015, confirm a thicker bearing in place with otherwise retained femoral component, tibial baseplate and patellar device.Some radiolucent line formation is still evident below the medial baseplate section with questionable overall stability [.].

Brand Name
TRIATHLON PRIM TIB BASEPLATE - CEMENTED
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9873501
Report Number0002249697-2020-00590
Device Sequence Number13593409
Product Code MBH
UDI-Device Identifier07613327050349
UDI-Public07613327050349
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2015
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2014
Device Model Number5520-B-600
Device Catalogue Number5520-B-600
Device Lot NumberZWEX
Was Device Available for Evaluation? No
Date Returned to Manufacturer07/09/2019
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date03/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR